Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2023, 1:25 PM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 1:25 PM MST (20:25 UTC)
- Expired
- Aug 7, 2023, 1:58 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted.
394
WUUS55 KTWC 072025
SVRTWC
AZC003-072115-
/O.NEW.KTWC.SV.W.0071.230807T2025Z-230807T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
125 PM MST Mon Aug 7 2023
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Cochise County in southeastern Arizona...
* Until 215 PM MST.
* At 125 PM MST, a severe thunderstorm was located over Portal, or 7
miles west of Rodeo, moving northeast at 10 mph.
HAZARD...60 mph wind gusts, quarter size hail and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portal and Paradise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3178 10912 3185 10926 3204 10919 3194 10906
TIME...MOT...LOC 2025Z 211DEG 8KT 3190 10915
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
234
WWUS55 KTWC 072058
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
158 PM MST Mon Aug 7 2023
AZC003-072107-
/O.CAN.KTWC.SV.W.0071.000000T0000Z-230807T2115Z/
Cochise-
158 PM MST Mon Aug 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCHISE COUNTY IS
CANCELLED...
The storm which prompted the warning for Portal and Paradise areas
has weakened below severe limits, and has exited the warned area.
Therefore, the warning has been cancelled.
LAT...LON 3178 10912 3185 10926 3204 10919 3194 10906
TIME...MOT...LOC 2052Z 211DEG 8KT 3196 10911
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:21 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 7, 9:21 AM MST, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 921 AM MST Mon Aug 7 2023 .SYNOPSIS...Somewhat more typical monsoon weather is expected this week with temperatures running closer to normal with scattered afternoon and evening thunderstorms across much of southeast Arizona. && .DISCUSSION...The 12z 500 mb chart placed the center of a strong high over the Texas Big Bend with southwest flow aloft over the area. Mid-level temperatures have also cooled in the past 24 hours, to -4 to -5 C versus -2C. PW values are significantly higher versus 24 hours ago also with values mostly ranging from 1" to 1.6" with localized areas up to 1.8". 16z infrared satellite imagery showed partly to mostly cloudy conditions across eastern half of the forecast areas with radar showing a few light showers or virga. Today will be a bit more active with localized severe storms and heavy rainers this afternoon and evening, mostly east of a Safford to Tucson to Nogales line with a focus on Cochise county. Latest HRRR hinting at outflows pushing north from evening Sororan storms keeping chance of elevated storms into the overnight hours. Oh, and this is nice to say. Highs today will be COOLER versus Sunday by 3 to 7 degrees depending on location, but still running several degrees above normal. && .AVIATION...Valid through 08/12Z. Afternoon -SHRA/-TSRA are possible for the whole forecast area. Sfc winds around -SHRA/TSRA are possible at producing FEW-SCT Clouds vAOA 10-15k and SCT-BKN AOA 20k AGL for areas south and east of Tucson thru 07/13Z and again from 08/0Z thru the end of the period. Otherwise SKC conditions. Sfc winds NW-WLY 10-15 kts gusting up to 25kts from 07/21Z thru 08/03Z, otherwise follow diurnal trends and generally remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms each afternoon through the weekend. Any storms that do form are capable of producing erratic and gusty outflows. Daytime temperatures remain a few degrees above normal before increasing next weekend. Minimum RH in the lower elevations range from 20-35% and 40-50% in the higher elevations today and decreasing to 10-20% and 20-30% by the weekend. && .CLIMATE...The consecutive day streak of highs 100 degrees or hotter in Tucson stands at 52 days. The probabilities each day this week of NOT hitting 100 degrees is less than 10%. && .PREV DISCUSSION...The upper level high that has dominated our weather with very hot temperatures continues to weaken a bit and drift east. The southerly flow that developed over the area continues to advect moisture into Arizona with PWs on the rise. The result of these changes will be cooler, closer to normal, temperatures and scattered afternoon and evening showers and thunderstorms through the work week. As is typical in this scenario, the convective potential each day will partly depend on the previous day/evenings convection. Next weekend an upper low is forecast to develop just off the California coast and will play a roll in the amount of storm coverage we will have. If the flow overhead becoming more southwesterly then there will be gradual drying and a decrease in storm coverage. Then the early part of the following week we could see a more pronounced warming and drying trend once again. Plenty of time to see how that may or may not unfold. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 7, 1:08 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
108 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM Hail 6 ESE Sierra Vista 31.54N 110.23W
08/07/2023 E1.00 inch Cochise AZ Public
Quarter sized hail.
&&
GRGLocal storm report, Aug 7, 1:09 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
109 PM MST Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM Hail 6 SE Sierra Vista 31.50N 110.26W
08/07/2023 E1.00 inch Cochise AZ Trained Spotter
Quarter sized hail and 1in of rain in 45
minutes.
&&
GRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 6, 5:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:40 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Aug 6, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 65 min |
| Aug 6, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 6, 7:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 6, 7:26 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 3 hr |
| Aug 7, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 7, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 7, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 1:21 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 7, 1:27 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 7, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 7, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Aug 7, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham | 48 min |
| Aug 7, 3:59 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 7, 4:25 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.